Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Los Angeles, CA

March 2, 2018Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Mar 2, 2018, 2:45 AM PST for Santa Barbara County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2018, 2:45 AM PST (10:45 UTC)
Expired
Mar 2, 2018, 6:45 AM PST
In force
4 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Santa Barbara County, CA

The radar

The Los Angeles radar (KVTX), 33 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 4:20 AM PSTFLASH FLOOD6 E Santa Barbara, CACALIFORNIA HIGHWAY PATROL REPORTED SIGNIFICANT FLOODING NEAR THE INTERSECTION OF HIGHWAY 192 AND EAST VALLEY LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

453 
WGUS56 KLOX 021045
FFWLOX
CAC083-021445-
/O.NEW.KLOX.FF.W.0005.180302T1045Z-180302T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
245 AM PST FRI MAR 2 2018

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  The Thomas Burn Area and adjacent south coast in Southeastern  
  Santa Barbara County in southwestern California...

* Until 645 AM PST

* At 237 AM PST, Doppler radar indicated heavy rain on the western 
  edge of the Thomas Burn Area. Rainfall rates were meeting the 30 
  minute and one hour USGS thresholds of 0.30 and 0.50 inches 
  respectively. Flash flooding and mud and debris flows are expected 
  to begin shortly on the western edge and then spread eastward. 
 
* Some locations that will experience flooding in and around the Thomas
  burn area  include...Montecito...Carpinteria...Summerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and 
debris flows are imminent or occurring. Residents living in or 
immediately downstream should take immediate precautions to protect 
life and property. Follow the directions of your local emergency 
managers and law enforcement officials. If sheltering in place, move 
to a second story or the highest location in your home to stay out 
of the path of fast-moving water and debris flows.


&&

LAT...LON 3444 11944 3442 11946 3440 11945 3438 11948
      3437 11946 3439 11954 3441 11956 3441 11965
      3443 11965 3444 11967 3449 11968 3449 11958
      3454 11957 3454 11948 3461 11947 3463 11944

$$

Kaplan/Bruno/Munroe
2 follow-up statements
309 
WGUS76 KLOX 021222
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
422 AM PST FRI MAR 2 2018

CAC083-021445-
/O.CON.KLOX.FF.W.0005.000000T0000Z-180302T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-
422 AM PST FRI MAR 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM PST FOR
CENTRAL SANTA BARBARA COUNTY...

At 415 AM PST, Doppler radar continued to indicate moderate to heavy 
rainfall across the Thomas Burn area. There were reports of rocks 
and debris flows 14 feet wide across Bella Vista Drive near Romero 
Canyon Road. 

Some locations that will experience flooding include...
Montecito, Carpinteria, Summerland, and Rincon Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

&&

LAT...LON 3444 11944 3442 11946 3440 11945 3438 11948
      3437 11946 3439 11954 3441 11956 3441 11965
      3443 11965 3444 11967 3449 11968 3449 11958
      3454 11957 3454 11948 3461 11947 3463 11944

$$

Kaplan/RAT
019 
WGUS76 KLOX 021452
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
652 AM PST FRI MAR 2 2018

CAC083-021455-
/O.EXP.KLOX.FF.W.0005.000000T0000Z-180302T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-
652 AM PST FRI MAR 2 2018

...THE FLASH FLOOD WARNING FOR CENTRAL SANTA BARBARA COUNTY HAS
EXPIRED...

The heavy rain has moved east of the Santa Barbara County portion of 
the Thomas Fire. Flooding and debris flows are no longer expected to 
pose a threat to Montecito, Summerland, or Carpinteria at this time. 
The warning has been allowed to expire. 

Scattered showers are possible for the remainder of the 
morning.  

LAT...LON 3444 11944 3442 11946 3440 11945 3438 11948
      3437 11946 3439 11954 3441 11956 3441 11965
      3443 11965 3444 11967 3449 11968 3449 11958
      3454 11957 3454 11948 3461 11947 3463 11944

$$

Boldt/Gomberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 10:08 PM PST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 1, 10:08 PM PST, 4 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1008 PM PST Thu Mar 1 2018

...updated aviation discussion...

.SYNOPSIS...01/702 PM.

A cold front will bring rain and mountain snow, and gusty south
winds to Southwest California tonight into Saturday. Period of
moderate to locally heavy rain will move from northwest to
southeast across the area tonight through Friday afternoon.
Showers will then persist through Saturday afternoon. Dry and
warmer conditions are expected Sunday through Tuesday, with
increasing clouds and a slight chance of rain north of Point
Conception on Wednesday.

&&

.SHORT TERM (THU-SUN)...01/756 PM.

...UPDATE...

At 700pm the very cold 517DM upper low is a couple hundred miles
to the west of Seattle. The main cold front extends Reno to
Central MRY county and then west out to sea. There is a post
frontal trof extending from Central Oregon to midway between
Eureka and the Bay area. There is a large band of prefrontal rain
ahead of the main front and it is draped over southern MRY county
and extends to the city of SBA. The Rainfall over MRY county has
been fairly good with the coastal areas seeing 2 to 4 inches of
rain locally up to 6 inches over the last 12 hours.

The front and the prefrontal rain band has slowed down some and
the recent mdls have picked up on this. Rain is currently as far
south as the City of SBA. Light rain will move into VTA county
during the next 2 to 3 hours. LA county may see some sprinkles but
the steady light rain looks like it will not start until well past
midnight.

The heavier 2 to 3 hour rain burst associated with the front will
move through SLO county around Midnight...Western SBA county from
2 am to 4 am...southern SBA county from 4am to 8am...VTA county
from 600 am to 1000 am and then LA county from 9am to noon.

As mentioned earlier it looks like this storm will be more driven
by the orographic flow rather than frontal dynamics. So there will
be quite a disparity between the totals across the flat lands and
the coastal hills.

The peak rainfall rates still look on track to be near .5 inch
per hour which is at the low end USGS debris flow thresholds.

Will update the forecast to slow things down a little.

***From Previous Discussion***

Upper low finally starting to migrate south per model forecasts
but it's definitely a little delayed and rainfall onset will
likely be as well, especially for LA/Ventura counties. The other
potential issue is that some of the higher res models now are
showing an even greater differential between rain amounts at the
coast and at higher elevations, especially again LA/Ventura
counties. Given the lack of good dynamics this far south there is
a chance that amounts at lower elevation may not be as high as
initially thought, but the upslope flow still looks strong and
pwats, while not as high as with some other big winter storms
we've had historically, are still quite a bit above normal so
still confident in the foothill/mtn rainfall forecast of 2-3" and
local rainfall rates getting very close to that half inch per
hour threshold. So will keep the flash flood watch in effect for
the most recent burn areas which includes the Whittier, Thomas,
Creek, and La Tuna burns but again those higher rainfall rates
will be confined to the higher portions of the watershed.

The remainder of the forecast is more or less in tact. Post-
frontal showers expected through at least Saturday morning but
rainfall rates should not exceed a quarter inch per hour and
likely quite a bit less than that. Most places should at least get
some post-frontal showers but additional amounts beyond what comes
with the main frontal band tonight and early Friday will likely
vary from around a tenth of an inch to as much as a half inch or
more.

Snow forecast also about the same. Heaviest amounts will be at and
above 7000' where a foot or so could fall. Below that amounts will
trail off to an inch or less down to 4500-5000' as colder air
comes in Friday night and Saturday.

Showers expected to wind down Saturday afternoon and evening with
dry but cool and locally breezy conditions expected Sunday.

.LONG TERM (MON-THU)...01/147 PM.

Models in decent agreement Monday showing some weak offshore flow
and temps warming into the 70s at lower elevations Monday. After
that models diverge quite a bit with the GFS still advertising the
ridge pushing east as a trough and quite a bit of moisture advances
from the west while the ECMWF maintains the ridge all the way
into Friday and in fact keeps warming temps up into the 80s by
Wednesday. So a low confidence forecast at this point with both
models sticking to their respective solutions. Current forecast
leans closer to the GFS solution and starts a cooling trend
Tuesday. Then small chances of rain mid to late week but mainly
northern areas and just very light amounts at best.

&&

.AVIATION...02/0607Z.

At 0530Z, there was no marine inversion at KLAX.

Overall, moderate confidence in 06Z TAF package. Most airfields will
have IFR/MVFR conditions with rain and showers during most if not
all the forecast period. However, the timing between flight cats may
be off +/- an hour or two. For KWJF and KPMD, MVFR cigs are expected
about 12Z-18Z, but this timing may also be off +/- an hour or two.
Gusty S to SE winds will prevail at KPRB, KSBP, KSMX, KSBA and KOXR
at times overnight as well. Strong and gusty SW winds will persist
tonight thru Fri evening at KPMD and KWJF.

KLAX...Moderate confidence in the 06Z TAF. MVFR conditions with
rain and showers will prevail aft about 08Z and persist thru Fri
night, altho there is a 50 percent chance of IFR conditions
developing around 09Z Fri night. However, the timing between
flight cats may be off +/- an hour or two.

KBUR...Moderate confidence in the 06Z TAF. MVFR conditions with
rain and showers will prevail aft about 08Z and persist thru Fri
evening. However, the timing between flight cats may be off +/- an
hour or two.

&&

.MARINE...01/835 PM.

For the Outer Waters, moderate confidence in current forecast.
Gale force southerly winds have not developed so far this
evening, so have downgraded the forecast to issue a SCA for the
outer zones through late tonight, and have done the same for the
inner waters north of Point Sal (PZZ645). Winds may increase to
near SCA levels over the outer waters periodically through early
next week.

For the Inner Waters, moderate confidence in current forecast.
For the waters south of Point Concpetion, southerly winds are not
expected to increase to SCA levels tonight. Conditions are
expected to remain below SCA levels through early next week,
although there is a 30% chance of SCA level winds Saturday
afternoon/evening.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 3 AM PST Friday for zones
      34>38-51. (See LAXNPWLOX).
     Flash Flood Watch in effect until 9 AM PST Friday for zones
      36-39-40-44-52-53. (See LAXFFALOX).
     Winter Weather Advisory in effect until 4 PM PST Saturday for
      zone 52. (See LAXWSWLOX).
     Winter Storm Warning in effect until 4 PM PST Saturday for
      zones 53-54. (See LAXWSWLOX).
     Flash Flood Watch in effect from 3 AM PST Friday through
      Friday afternoon for zones 54-547. (See LAXFFALOX).
     Wind Advisory in effect until 9 PM PST Friday for zone 59.
      (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Friday for
      zones 645-670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

No significant hazards expected.

&&

PUBLIC...MW
AVIATION...Sirard
MARINE...Smith
SYNOPSIS...Smith

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:47 PM PSTHigh Surf AdvisoryLOX52 hr
Mar 1, 11:37 PM PSTAreal Flood AdvisoryLOXSan Luis Obispo3 hr
Mar 2, 1:16 AM PSTAreal Flood AdvisoryLOXSanta Barbara3 hr
Mar 2, 3:52 AM PSTAreal Flood AdvisoryLOXVentura3 hr
Mar 2, 6:54 AM PSTAreal Flood AdvisoryLOXVentura4 hr
Mar 2, 10:46 AM PSTAreal Flood AdvisoryLOXLos Angeles8 hr
Mar 2, 2:05 PM PSTSmall Craft Advisory for Hazardous SeasLOX37 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.